The Medical Letter on Drugs and Therapeutics
FROM
ISSUE
1500
Addendum: Depression and Suicidality with Isotretinoin
Download PDF:   US English
 Select a term to see related articles  Accutane   Acne   Isotretinoin   Retinoids 

Our article earlier this year on Drugs for Acne1 stated that the oral retinoid isotretinoin (Accutane, and others) is the most effective drug available for patients with severe nodulocystic acne, but warned that depression, suicidality, myalgia, hypertriglyceridemia, and other adverse effects can occur. One of our readers objected to our listing depression and suicidality, which are the subject of a prominent warning in the package insert, in the same sentence as indisputable side effects such as hyperlipidemia and myalgia.

Depression and suicidal ideation have been reported in patients with severe acne after starting treatment with isotretinoin, including some cases in which symptoms resolved after discontinuation of the drug and reappeared after rechallenge.2 A cause-and-effect relationship has not been established, however, and acne itself is associated with symptoms of anxiety and depression.

Two large population-based cohort studies conducted in Canada and the UK found no evidence that treatment of acne with isotretinoin was associated with an increased risk of depression, suicide, or other psychiatric adverse effects.3 In a small US cohort study in 132 patients 12-19 years old with moderate to severe acne, use of isotretinoin did not increase depressive symptoms compared to use of topical drugs and oral antibiotics, and treatment of acne appeared to decrease symptoms of depression.4 A prospective, observational study in 346 patients ≥16 years old with moderate acne found that treatment with isotretinoin for 30 weeks reduced symptoms of anxiety and depression.5 Other studies have reached similar conclusions.

© The Medical Letter, Inc. All Rights Reserved.
This article has been freely provided.